View QT Drugs Lists

  View Southwestern
  U.S. Hispanic
  Herbal Remedies

  Education for
  Professionals

  CERT Publications
 
 
 
C Path
Arizona Health Sciences Center
Center for Education & Research on Therapeutics
     
©2002 Arizona CERT
Google


Search WWW
Search azcert.org

    

 

Women's Health


As early as 1983, Abinader and Shahar1 recognized that women might be at increased risk of torsade de pointes (TdP) when treated with the drug prenylamine. In 1993, Makkar et al2 published an analysis of the gender distribution of 332 cases of TdP induced by antiarrhythmic drugs and reported that women were at increased risk with the possible exception of the drug, procainamide. Although the predicted incidence of TdP in females was 41%, women made up approximately 70% of the 332 cases

of TdP.  Another publication reported that 15 of 16 cases of TdP associated with probucol from the FDA Medwatch database were women3. In 1995, Kawasaki et al4 reported an increased propensity in women for TdP during complete heart block unassociated with Long QT Syndrome (LQTS) or drugs that prolong the QT.  A large international trial (Survival With Oral d-Sotalol) found female gender as the major risk factor associated with increased risk of arrhythmic death in a post-myocardial infarction population5. A review of the literature and FDA databases revealed that a much higher percentage of women than men develop TdP arrhythmias after taking a variety of drugs such as antihistamines (terfenadine, astemizole), antibiotics(erythromycin), antimalarials (halofantrine), antiarrhythmics (quinidine, d-sotalol), and miscellaneous other drugs.

 

The mechanisms responsible for the predisposition of women to TdP are unknown but may be related to the fact that the baseline electrocardiographic rate corrected QT (QTc) interval is naturally longer in women than in men6.  This is because the QTc interval in males begins to shorten at puberty and returns to equal that of women at about age 507. This period of QTc shortening occurs at the time when androgen levels are highest in males, which suggests that one or more male hormones may be responsible for the QTc shortening and relatively lower risk of drug-induced TdP in men.

           

In isolated perfused rabbit hearts (Langendorf technique), female rabbit hearts display greater baseline and drug-induced (quinidine and d-sotalol) changes in QT intervals than male hearts8. In addition, at least two different repolarizing potassium current densities (Ikr and Ikl) are found to be significantly lower in ventricular cardiomyocytes from female rabbits compared with those from males.

In the QT drug lists are indicated drugs which have evidence from the literature of more events of QT prolongation or torsade in women than in men.

 

Reference List

1. Abinader EG, Shahar J. Possible female preponderance in prenylamine-induced 'torsade de pointes' tachycardia. Short communication. Cardiology 1983; 70(1):37-40.

2. Makkar RR, Fromm BS, Steinman RT, Meissner MD, Lehmann MH. Female gender as a risk factor for torsades de pointes associated with cardiovascular drugs. JAMA 1993; 270(21):2590-2597.


3. Reinoehl J, Frankovich D, Machado C et al. Probucol-associated tachyarrhythmic events and QT prolongation: importance of gender. Am Heart J 1996; 131(6):1184-1191.


4. Kawasaki R, Machado C, Reinoehl J et al. Increased propensity of women to develop torsades de pointes during complete heart block. J Cardiovasc Electrophysiol 1995; 6(11):1032-1038.


5. Waldo AL, Camm AJ, deRuyter H et al. Effect of d-sotalol on mortality in patients with left ventricular dysfunction after recent and remote myocardial infarction. The SWORD Investigators. Survival With Oral d-Sotalol. Lancet 1996; 348(9019):7-12


6. Bazett H. An analysis of the time relationship of electrocardiograms. Heart 1920; 7:353-370.


7. Rautaharju PM, Zhou SH, Wong S et al. Sex differences in the evolution of the electrocardiographic QT interval with age. Can J Cardiol 1992; 8(7):690-695.


8. Ebert SN, Liu XK, Woosley RL. Female gender as a risk factor for drug-induced cardiac arrhythmias: evaluation of clinical and experimental evidence. J Womens Health 1998; 7(5):547-557.

 


Arizona Center for Education and Research on Therapeutics
The Critical Path Institute

Tucson, Arizona and Rockville, Maryland

Funded in part by Agency for Healthcare Research and Quality grant 1 U18 HS10385-01

Disclaimer and Waiver
The information presented is intended solely for the purpose of providing general information about health related matters. It is not intended for any other purpose, including, but not limited to, medical or pharmaceutical advice and/or treatment, nor is it intended to substitute for the users' relationships with their own health care/pharmaceutical providers. To that extent, by continued use of this program, the user affirms the understanding of the purpose and releases The Critical Path Institute, The University of Arizona, State of Arizona and Arizona Board of Regents from any claims arising out of his/her use of the website.

Information Center For Consumers Arizona CERT Home For Professionals